Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 162, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 20, 2018, 7:55 PM CDT for Warren County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2018, 7:55 PM CDT (00:55 UTC)
- Expired
- May 20, 2018, 8:22 PM CDT
- In force
- 27 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties
County Warren County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 82 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1557 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1513 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
850
WUUS54 KJAN 210055
SVRJAN
MSC149-210145-
/O.NEW.KJAN.SV.W.0162.180521T0055Z-180521T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
755 PM CDT SUN MAY 20 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Central Warren County in west central Mississippi...
* Until 845 PM CDT.
* At 754 PM CDT, a severe thunderstorm was located near Newman, or
near Vicksburg, moving northwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Bovina around 810 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3230 9097 3228 9095 3229 9093 3233 9090
3234 9091 3234 9090 3236 9088 3244 9075
3227 9072 3218 9085
TIME...MOT...LOC 0054Z 149DEG 13KT 3228 9078
HAIL...1.00IN
WIND...60MPH
$$
71 follow-up statement
002
WWUS54 KJAN 210122
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
822 PM CDT SUN MAY 20 2018
MSC149-210131-
/O.CAN.KJAN.SV.W.0162.000000T0000Z-180521T0145Z/
Warren MS-
822 PM CDT SUN MAY 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WARREN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits. The warning has been cancelled.
LAT...LON 3230 9097 3229 9095 3229 9093 3233 9090
3234 9091 3234 9090 3236 9088 3244 9075
3227 9072 3218 9085
TIME...MOT...LOC 0118Z 149DEG 13KT 3237 9084
$$
7What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:33 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 20, 6:33 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 633 PM CDT Sun May 20 2018 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: Isold to Sct TSRA wl cont in vcty of most TAF sites through 03Z before dissipating. Away from TSRA activity, VFR conds wl cont until after 09Z when MVFR cigs and vsbys wl be psbl over east MS. Cigs should improve to VFR areawide by 16Z. Sct to numerous TSRA activity is expected to develop Mon aftn and last into the evening. /22/ && .DISCUSSION... Tonight and Monday: Convection has been slow to materialize this afternoon, but has finally initialized in the high 0-3km theta-e zone from northeast LA into north central MS. The HRRR is indicating that convection will continue to fire in this zone as it spreads to the southeast with time. Though overall convection will begin winding down during the evening, intersecting cold pool boundaries will keep keep some convection continuing until around midnight. Weak mid level ridge will continue to break down during this time period as cold core system over the northeastern Gulf of Mexico is absorbed by more prominent westerlies to the immediate west of the forecast area. The resulting cool air aloft will lead to more in the way of scattered convection Monday given expected temps/dewpoints. Weak mid and and deep layer shear vectors suggest slow storm movements which will lead to very localized heavy rainfall as PWs rise to above 1.75 inches. Despite the cool air aloft, deeper moisture looks to prevent lapse rates from becoming too steep, keeping strong/severe potential down a bit./26/ Monday night through Saturday: The primary focus will be for a summer like pattern with diurnal convection through the period. There will be some ridging followed by some troughiness with weak flow over the forecast area through the period. Pwats will range from 1.4 to around 1.7 inches combined with daytime heating for scattered daytime convection, which will be followed by isolated convection during the evening as we lose the heat of the day. This will change some as we start to get a better inflow of moisture for Friday night through Saturday. With all this instability we could have some microburst potential with an isolated severe storm with gusty winds that can not be ruled out for each day along with some brief downpours. Where the convection develops will depend of leftover outflow boundaries from the previous day combined with weak disturbances that will track across the region during the heat of the day. Daily highs will be in the upper 80s to the lower 90s. Heat indices will creep up to the upper 90s to around 100 on Wednesday and Thursday. Nightly lows will be around the middle 60s to the lower 70s./17/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 68 86 68 90 / 44 59 22 42 Meridian 67 85 66 89 / 44 47 23 42 Vicksburg 69 88 68 91 / 35 64 23 45 Hattiesburg 68 86 67 90 / 42 55 26 52 Natchez 68 88 68 90 / 28 64 24 42 Greenville 70 88 70 89 / 39 65 22 43 Greenwood 69 87 68 90 / 47 56 19 49 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 17/22/26
Hazardous weather outlook, May 20, 1:50 PM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 150 PM CDT Sun May 20 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 211900- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 150 PM CDT Sun May 20 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Through early evening Isolated severe thunderstorms will remain possible through early evening across the region. The main risk will be damaging wind gusts although some hail will also be possible. (https://www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon. 26 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, May 20, 3:34 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
334 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND DMG 1 SSW ACKERMAN 33.30N 89.18W
05/20/2018 CHOCTAW MS TRAINED SPOTTER
TREE DOWN ON HWY 15 AT S LOUISVILLE ST.
&&
AWSpecial weather statement, May 20, 5:51 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
551 PM CDT SUN MAY 20 2018
MSZ018-202315-
Bolivar MS-
551 PM CDT SUN MAY 20 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOLIVAR COUNTY UNTIL 615
PM CDT...
At 550 PM CDT, Meteorologists were tracking a strong thunderstorm
near Rosedale, moving north at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Rosedale around 615 PM CDT.
Other locations impacted by this storm include Beulah and Pace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3385 9086 3372 9084 3372 9106 3378 9106
3376 9103 3376 9101 3378 9099 3379 9099
3380 9100 3381 9102 3382 9105 3386 9105
TIME...MOT...LOC 2250Z 179DEG 9KT 3380 9095
7Special weather statement, May 20, 6:25 PM CDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service Jackson MS 625 PM CDT SUN MAY 20 2018 MSZ019-025-210000- Leflore MS-Sunflower MS- 625 PM CDT SUN MAY 20 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SUNFLOWER AND NORTHWESTERN LEFLORE COUNTIES UNTIL 700 PM CDT... At 624 PM CDT, Meteorologists were tracking a strong thunderstorm near Sunnyside, or 10 miles southeast of Ruleville, moving northwest at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Sunflower and northwestern Leflore Counties, including the following locations... Schlater and Doddsville. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3366 9024 3352 9036 3364 9055 3378 9044 TIME...MOT...LOC 2324Z 130DEG 23KT 3366 9038 7
Special weather statement, May 20, 7:00 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
700 PM CDT SUN MAY 20 2018
MSZ019-210030-
Sunflower MS-
700 PM CDT SUN MAY 20 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SUNFLOWER COUNTY
UNTIL 730 PM CDT...
At 659 PM CDT, Meteorologists were tracking a strong thunderstorm
over Shaw, moving north at 5 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central
Sunflower County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3356 9064 3353 9076 3361 9076 3362 9075
3362 9066
TIME...MOT...LOC 2359Z 170DEG 5KT 3359 9074
7Special weather statement, May 20, 7:15 PM CDT, 40 minutes before
Special Weather Statement National Weather Service Jackson MS 715 PM CDT SUN MAY 20 2018 MSZ055-210045- Simpson MS- 715 PM CDT SUN MAY 20 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIMPSON COUNTY UNTIL 745 PM CDT... At 714 PM CDT, Meteorologists were tracking a strong thunderstorm over Mendenhall, moving north at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Simpson County, including the following locations... D'Lo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3189 8977 3189 8996 3200 8994 3199 8977 TIME...MOT...LOC 0014Z 181DEG 7KT 3195 8987 7
Special weather statement, May 20, 7:45 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Jackson MS 745 PM CDT SUN MAY 20 2018 MSZ049-210115- Rankin MS- 745 PM CDT SUN MAY 20 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RANKIN COUNTY UNTIL 815 PM CDT... At 745 PM CDT, Meteorologists were tracking a strong thunderstorm over Johns, or 12 miles southeast of Brandon, moving west at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Rankin County, including the following locations... Puckett. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3222 8973 3205 8977 3213 8995 3225 8982 TIME...MOT...LOC 0045Z 106DEG 7KT 3216 8984 7
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:00 PM CDT | Special Weather Statement | JAN | Sunflower | 30 min |
| May 20, 7:15 PM CDT | Special Weather Statement | JAN | Simpson | 30 min |
| May 20, 7:45 PM CDT | Special Weather Statement | JAN | Rankin | 30 min |
| May 20, 7:58 PM CDT | Special Weather Statement | JAN | Hinds | 32 min |
| May 20, 8:02 PM CDT | Special Weather Statement | JAN | Rankin | 28 min |
| May 20, 8:47 PM CDT | Special Weather Statement | JAN | Hinds | 43 min |
| May 20, 9:01 PM CDT | Special Weather Statement | JAN | Jones | 44 min |
| May 20, 9:05 PM CDT | Special Weather Statement | JAN | Madison | 40 min |
| May 20, 9:12 PM CDT | Special Weather Statement | JAN | Attala | 48 min |
| May 20, 9:15 PM CDT | Severe Thunderstorm Warning | JAN | Sharkey, Yazoo | 45 min |
| May 20, 9:20 PM CDT | Special Weather Statement | JAN | Simpson | 25 min |
| May 20, 9:24 PM CDT | Special Weather Statement | JAN | Jones | 51 min |
| May 20, 9:25 PM CDT | Special Weather Statement | JAN | Madison | 35 min |
| May 20, 9:27 PM CDT | Special Weather Statement | JAN | Clarke | 48 min |
| May 20, 9:40 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Yazoo | 45 min |
| May 20, 9:59 PM CDT | Severe Thunderstorm Warning | JAN | Sharkey, Yazoo | 28 min |
| May 20, 10:09 PM CDT | Special Weather Statement | JAN | Newton | 51 min |
| May 20, 10:18 PM CDT | Special Weather Statement | JAN | Holmes | 42 min |
| May 20, 10:22 PM CDT | Special Weather Statement | JAN | Yazoo | 23 min |
| May 20, 10:34 PM CDT | Special Weather Statement | JAN | Smith | 41 min |
| May 20, 10:42 PM CDT | Special Weather Statement | JAN | Holmes | 63 min |
| May 20, 10:46 PM CDT | Special Weather Statement | JAN | Carroll | 29 min |
| May 20, 11:05 PM CDT | Severe Thunderstorm Warning | JAN | Holmes, Leflore | 19 min |
| May 20, 11:22 PM CDT | Special Weather Statement | JAN | Scott | 53 min |
| May 20, 11:23 PM CDT | Special Weather Statement | JAN | Leflore | 37 min |
| May 20, 11:27 PM CDT | Special Weather Statement | JAN | Sunflower | 48 min |
| May 21, 12:43 AM CDT | Special Weather Statement | JAN | Madison | 62 min |
| May 21, 3:02 PM CDT | Special Weather Statement | JAN | Hinds | 43 min |
| May 21, 3:15 PM CDT | Special Weather Statement | JAN | Hinds | 45 min |
| May 21, 3:18 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 42 min |
| May 21, 3:26 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Simpson | 22 min |
| May 21, 4:11 PM CDT | Special Weather Statement | JAN | Rankin | 34 min |
| May 21, 5:14 PM CDT | Special Weather Statement | JAN | Bolivar | 46 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.